Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 330, NWS Memphis, TN

July 10, 2008Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 10, 2008, 4:50 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 4:50 PM CDT (21:50 UTC)
Expired
Jul 10, 2008, 5:17 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:32 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 3:32 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUL 10 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MOST OF
THE MIDSOUTH THIS AFTERNOON. TEMPERATURES ARE RANGING IN THE MID 70S
WHERE RAIN AND CLOUD COVER HAS PERSISTED THROUGH MUCH OF THE DAY
TO THE LOWER 90S ACROSS NORTHEAST MISSISSIPPI WHERE SUNSHINE
CONTINUES. CONVECTION SHOULD CONTINUE THROUGH THE EVENING HOURS
ACROSS MUCH OF THE MIDSOUTH WITH THE BEST CHANCE ACROSS AREAS
EAST OF INTERSTATE 55. MUCH OF THE ACTIVITY WILL DIE OFF AFTER
MIDNIGHT BUT A FEW LINGERING SHOWERS MAY STILL BE PRESENT. LOW
TEMPERATURES WILL ONLY FALL TO THE LOWER 70S TONIGHT AS SOUTHERLY
WINDS CONTINUE AND PATCHY FOG DEVELOPS.

AN UPPER LEVEL DISTURBANCE WILL MOVE JUST NORTH OF THE AREA ON
FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA. ONCE AGAIN THE BEST CHANCE FOR STORMS LOOKS TO BE ACROSS
AREAS EAST OF THE MISSISSIPPI RIVER. LARGE UPPER TROUGH WILL BEGIN
TO MOVE ACROSS THE GREAT LAKES REGION AS A SURFACE COLD FRONT
APPROACHES FROM THE NORTH ON SATURDAY. MOST OF THE AREA WILL
REMAIN DRY SATURDAY BUT AS THE COLD FRONT SINKS SOUTH...SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE SATURDAY NIGHT AND SUNDAY.
UPPER TROUGH WILL DIG FURTHER SOUTH ACROSS THE OHIO VALLEY ON
SUNDAY ALLOWING THE COLD FRONT TO MOVE THROUGH THE AREA AND
COMPLETELY EXIT THE MIDSOUTH BY SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...DRY AND MORE PLEASANT CONDITIONS WILL
CONTINUE AS DEWPOINTS WILL REMAIN GENERALLY IN THE UPPER 60S.
MODELS AGREE IN BUILDING A STRONG UPPER RIDGE INTO THE MIDSOUTH
THROUGH THURSDAY KEEPING THE AREA DRY. BY WEDNESDAY NIGHT...
SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL PUSH NORTHEAST
ALLOWING A MORE SOUTHEASTERLY FLOW ACROSS THE MIDSOUTH BRINGING
DEWPOINTS UP SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  76  96 /  30  30  10  10
MKL  71  90  73  94 /  40  50  10  30
JBR  73  93  75  97 /  30  30  10  20
TUP  72  89  73  93 /  40  60  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/CCD
Hazardous weather outlook, Jul 10, 4:24 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT THU JUL 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD BE ON THE STRONG SIDE ANYWHERE ACROSS
THE MIDSOUTH THIS AFTERNOON WITH WIND GUSTS BETWEEN 40 AND 50
MPH. IN ADDITION...SLOW MOVING THUNDERSTORMS COULD LEAD TO HEAVY
RAINFALL WITH AREAS OF LOCALIZED FLOODING. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Special weather statement, Jul 10, 2:45 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU JUL 10 2008

MSZ011-012-102015-
PANOLA MS-QUITMAN MS-
245 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER CROWDER AT 245 PM CDT...MOVING EAST AT 19
MPH.

PEOPLE IN PANOLA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
BATESVILLE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT.
Special weather statement, Jul 10, 2:51 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT THU JUL 10 2008

ARZ027-102030-
POINSETT AR-
251 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND WINDS UP TO 55 MPH
WAS LOCATED 6 MILES WEST OF HARRISBURG AT 251 PM CDT...MOVING EAST
AT 18 MPH.

THESE WINDS WILL BE SUFFICIENT TO DOWN SMALL TREES AND BREAK TREE
BRANCHES.

PEOPLE IN POINSETT COUNTY...INCLUDING THE CITIES OF HARRISBURG AND
TRUMANN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Jul 10, 2:56 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT THU JUL 10 2008

TNZ089-090-102020-
FAYETTE TN-HARDEMAN TN-
256 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SPECIAL WEATHER
STATEMENT FOR FUNNEL CLOUDS EFFECTIVE UNTIL 320 PM CDT FOR...

  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

AT 254 PM CDT DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF
PRODUCING SMALL SPIN UP CIRCULATIONS ALONG A GUST FRONT. THESE SPIN
UP CIRCULATIONS MAY FOCUS GUST FRONT WINDS TO SPEEDS NEAR 50 MPH.
Special weather statement, Jul 10, 3:10 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT THU JUL 10 2008

MSZ020-102045-
TALLAHATCHIE MS-
310 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 7 MILES WEST OF PAYNES AT 310 PM CDT...MOVING EAST AT 15
MPH.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Jul 10, 3:16 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT THU JUL 10 2008

MSZ013-021-102045-
LAFAYETTE MS-YALOBUSHA MS-
316 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 4 MILES EAST OF WATER VALLEY AT 316 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Jul 10, 4:15 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT THU JUL 10 2008

MSZ016-017-102145-
LEE MS-ITAWAMBA MS-
415 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER SALTILLO AT 415 PM CDT...MOVING EAST AT 11 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING THE CITIES OF FULTON
AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 445 PM CDT.

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:17 PM CDTAreal Flood AdvisoryMEGCoahoma, Quitman, Tallahatchie118 min
Jul 10, 3:29 PM CDTAreal Flood AdvisoryMEGTallahatchie2 hr
Jul 10, 3:34 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc41 min
Jul 10, 3:47 PM CDTAreal Flood AdvisoryMEGLafayette, Pontotoc118 min
Jul 10, 4:42 PM CDTSevere Thunderstorm WarningMEGAlcorn33 min
Jul 10, 5:59 PM CDTAreal Flood AdvisoryMEGAlcorn, Tippah, Tishomingo82 min
Jul 10, 5:02 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.